Help Prevent Harmful Medication Incidents
facbook twitter
Contact Us  |  Français
A component of the Canadian Medication Incident Reporting and Prevention System (CMIRPS).
 

SafeMedicationUse Newsletter



Sun-Sensitive Medications


Bookmark and Share

2019-05-01

Some medications can cause your skin to become more sensitive to direct sunlight or artificial light from tanning beds. This sensitivity can leave you with a severe sunburn or an allergic reaction on your skin even days after exposure to the sun. When these medications are dispensed, pharmacy staff place an extra sticker on the prescription containers to highlight the risk for sun sensitivity.

sun sensitivity label

ISMP Canada received several reports from consumers who did not fully understand the warning about medications causing sun-sensitivity. One consumer was aware of the possibility of sun sensitivity when taking an antibiotic (sulfamethoxazole/trimethoprim) but underestimated the risk and suffered a severe burn. Another consumer began taking a heart medication (amiodarone) in the winter and then had a skin reaction after exposure to the sun the next spring.

SafeMedicationUse.ca has the following suggestions for consumers who are taking medications that increase sensitivity to the sun:

  • If you see a label warning about sun exposure on your prescription vial, ask your pharmacist about precautions you should take to prevent a skin reaction.
  • Review your medication list with your healthcare provider and ask whether any of your medications could make your skin sensitive to the sun. Not all consumers who take these medications will get a skin reaction, but it's important to know about this risk.
  • Avoid direct sunlight and tanning beds, whether or not you are taking medications known to cause sun sensitivity. If you have to be outside, wear a hat and other sun-protective clothing, and use a broad-spectrum sunscreen that offers both UVA and UVB protection. Apply the sunscreen before going outdoors, regardless of the season.
  • If you develop a skin reaction, see your doctor right away. Your doctor will decide if you should stop the medication or continue taking it but with sun-exposure precautions.


Medication safety bulletins contribute to Global Patient Safety Alerts

This newsletter was developed in collaboration with Best Medicines Coalition and Patients for Patient Safety Canada.

Recommendations are shared with healthcare providers, through the ISMP Canada Safety Bulletin, so that changes can be made together.

facbook twitter newsletters
Home | Report | Newsletter | News | Resources | About Us | Contact Us | Disclaimer | Privacy
Copyright © 2019 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved.